Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Miami, FL

September 16, 2006Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 16, 2006, 3:37 PM EDT for Broward County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2006, 3:37 PM EDT (19:37 UTC)
Expired
Sep 16, 2006, 4:15 PM EDT
In force
38 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 62 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 161939
SVRMFL
FLC011-162015-
/O.NEW.KMFL.SV.W.0097.060916T1937Z-060916T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
337 PM EDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 415 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILE MARKER 30 ON ALLIGATOR ALLEY...OR ABOUT 14 MILES NORTHWEST OF
  WESTON...AND MOVING SOUTH AT 5 TO 10 MPH.

* THE STORM WILL AFFECT...
  WESTON
  MILE MARKER 30 ON ALLIGATOR ALLEY AND US 27 

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2624 8047 2624 8068 2604 8075 2603 8038

$$

BAXTER
2 follow-up statements
000
WWUS52 KMFL 161955
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
353 PM EDT SAT SEP 16 2006

FLC011-162015-
/O.CON.KMFL.SV.W.0097.000000T0000Z-060916T2015Z/
BROWARD FL-
353 PM EDT SAT SEP 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL BROWARD COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILE MARKER 30 ON ALLIGATOR ALLEY...OR ABOUT 11 MILES
WEST OF WESTON...MOVING SOUTH AT 5 TO 10 MPH. THIS STORM WILL AFFECT
ALLIGATOR ALLEY...OTHERWISE IT WILL REMAIN IN UNPOPULATED AREAS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2616 8049 2616 8068 2604 8075 2603 8039

$$

BAXTER
000
WWUS52 KMFL 162012
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
410 PM EDT SAT SEP 16 2006

FLC011-162018-
/O.EXP.KMFL.SV.W.0097.000000T0000Z-060916T2015Z/
BROWARD FL-
410 PM EDT SAT SEP 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWARD COUNTY EXPIRES
AT 415 PM EDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR CENTRAL
COUNTY HAS WEAKENED BELOW SEVERE LIMITS. THEREFORE...THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOW TO EXPIRED AT 415 PM EDT. 
THE STORM WILL STILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...GUSTY
WINDS TO 40 MPH...VERY HEAVY RAINFALL...AND SMALL HAIL...AND AFFECT
UNPOPULATED AREAS OF CENTRAL BROWARD COUNTY WHILE IT MOVES TO THE SOUTH
AT 5 TO 10 MPH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST UPDATES.

LAT...LON 2616 8049 2616 8068 2604 8075 2603 8039

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:49 PM EDT, 48 minutes earlier.

Area forecast discussion, Sep 16, 2:49 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT SAT SEP 16 2006

.DISCUSSION...

STRONG THUNDERSTORMS ALONG THE EAST COAST SEABREEZE CONTINUE
DURING THE EARLY AFTERNOON HOURS...AND SHOULD PERSIST INTO THE
EARLY EVENING HOURS.

LINGERING LOW LEVEL MOISTURE BEHIND THE TRAILING EDGE OF THE WEAK
FRONTAL BOUNDARY...NOW JUST EAST OF SOUTH FLORIDA...SHOULD
CONTINUE TO MOVE ACROSS THE REMAINING PORTIONS OF SOUTH FLORIDA
TONIGHT AND INTO SUNDAY MORNING. THE MID TO UPPER LEVEL
TROUGH...WITH THE AXIS CURRENTLY NEAR THE EAST COAST OF
FLORIDA...IS EXPECTED TO CONTINUE TO EASTWARD WITH A RIDGE
BUILDING OVER THE STATE TONIGHT INTO SUNDAY. SO WHILE LINGERING
CONVECTION IS EXPECTED OVER THE EASTERN PORTIONS OF SOUTH FLORIDA
THIS EVENING...GRADUAL CLEARING IS EXPECTED TONIGHT. FOR SUNDAY
AND MONDAY...WITH A DRIER AND MORE STABLE AIR MASS OVER THE REGION
NO WIDESPREAD CONVECTION IS ANTICIPATED. THIS SCENARIO HAS BEEN
VERY CONSISTENT IN THE GUIDANCE OVER THE LAST DAY OR TWO.

&&

.AVIATION...

THE EAST AND WEST COAST SEA BREEZES WHERE DEVELOPING EARLY THIS
AFTERNOON ALONG BOTH COAST ALONG WITH SHOWERS AND THUNDERSTORMS.
THE SEA BREEZES WILL MOVE INLAND VERY SLOWLY AS THE STEERING FLOW IS
LIGHT FROM THE NORTHERLY DIRECTION. THIS WILL KEEP THE ACTIVITY OVER
THE TAFS AREA THROUGH THE AFTERNOON HOURS. SO WILL CONTINUE THE
VCTS FOR ALL OF SOUTH FLORIDAS TAFS THIS AFTERNOON.

THE ACTIVITY SHOULD SLOWLY DISSIPATE THIS EVENING AND BE GONE BY
MIDNIGHT TONIGHT AS THE HEATING OF THE DAY IS LOST. SO WILL HAVE
VCSH FOR TAFS THIS EVENING...THEN NO WX AFTER MIDNIGHT.

THE SKY CONDITIONS WILL ALSO REMAIN IN THE VFR CONDITIONS THIS
AFTERNOON INTO TONIGHT...EXCEPT IN THE SHOWERS AND THUNDERSTORMS
ACTIVITY WHERE THEY COULD FALL DOWN INTO THE IFR CONDITIONS.

&&

.MARINE...

LINGERING NORTHEAST SWELL AFFECTING THE ATLANTIC WATERS EAST OF PALM
BEACH COUNTY IS EXPECTED TO STEADILY DECREASE...WITH TRANQUIL
MARINE CONDITIONS EXPECTED ACROSS THE LOCAL GULF AND ATLANTIC
WATERS FOR THE REMAINDER OF THE WEEKEND.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  89  74  89 / 40 30 0 20
FORT LAUDERDALE  78  90  77  89 / 40 30 0 20
MIAMI            79  90  77  89 / 40 30 0 20
NAPLES           75  91  74  89 / 20 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

AVIATION 54

ALL OTHER DISCUSSION 60
Hazardous weather outlook, Sep 16, 10:05 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1005 AM EDT SAT SEP 16 2006

FLZ063-066>075-171000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1005 AM EDT SAT SEP 16 2006

...HIGH RISK OF RIP CURRENTS PALM BEACH COAST...
...MODERATE RISK OF RIP CURRENTS BROWARD COAST...
...A FEW STRONG STORMS POSSIBLE EAST COAST AREAS THIS AFTERNOON...
...SCATTERED TO NUMEROUS STORMS ACROSS SOUTH FLORIDA THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE WILL BE A HIGH RISK OF RIP CURRENTS TODAY ALONG
THE PALM BEACH COUNTY BEACHES, AND A MODERATE RISK OF RIP CURRENTS
ACROSS BROWARD COUNTY BEACHES, DUE TO CONTINUED LONG PERIOD SWELL
FROM THE NORTHEAST CAUSING BREAKERS AROUND 2 TO 4 FEET HIGH TO THE
NORTH TO AROUND 2 FEET TO THE SOUTH.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ACROSS
WESTERN SECTIONS OF SOUTH FLORIDA...AND INCREASE IN COVERAGE
WHILE MOVING EAST INTO THE EAST COAST METRO AREAS THROUGH THE
AFTERNOON HOURS. THE MAIN IMPACTS FROM THE STORMS WILL BE
OCCASIONAL TO FREQUENT LIGHTNING STRIKES, GUSTY WINDS, SMALL HAIL,
AND LOCALLY HEAVY RAINFALL.

WIND: DRIER AIR IN THE MID TO UPPER LEVELS WILL CONTINUE TO WORK
INTO SOUTH FLORIDA FROM THE NORTH TODAY. THIS DRIER AIR WILL ALLOW
FOR A FEW STORMS TO PRODUCE WIND GUSTS UP TO 40 TO 50 MPH.

HAIL: DRY AIR IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE HAS
WORKED INTO SOUTH FLORIDA FROM THE NORTH THIS MORNING.
THEREFORE...THE STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING HAIL SIZE UP TO PENNY SIZE ESPECIALLY OVER THE EAST COAST
METRO AREAS WHERE THE SEA BREEZES SHOULD COLLIDE THIS AFTERNOON.

FLOODING: LOCALLY HEAVY RAINFALL PRODUCED BY SLOW MOVING
THUNDERSTORMS MAY PRODUCE STREET FLOODING OF POOR DRAINED AND LOW
LYING ROADWAYS IN THE METRO AREAS ALONG THE EAST COAST.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONTAL BOUNDARY DISSIPATING ACROSS SOUTH FLORIDA THIS WEEKEND
WILL BE REPLACED BY WEAK HIGH PRESSURE BY THE BEGINNING OF THE WORK
WEEK DECREASING THE THREAT OF THUNDERSTORMS ACROSS THE AREA.
ANOTHER COLD FRONT WILL THEN APPROACH THE REGION BY MID WEEK AND
INCREASE THUNDERSTORM ACTIVITY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE EAST COAST AREAS THIS
AFTERNOON.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

BAXTER

In the hours before

Special weather statement, Sep 16, 1:39 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
139 PM EDT SAT SEP 16 2006

FLZ072-074-161845-
BROWARD METROPOLITAN FL-DADE METROPOLITAN FL-
140 PM EDT SAT SEP 16 2006

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN BROWARD AND
NORTHERN MIAMI-DADE COUNTIES...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHERN BROWARD AND
NORTHERN MIAMI-DADE COUNTIES. THESE STORMS WILL CONTINUE TO DEVELOP
AND MOVE SOUTH AROUND 5 MPH...AND COULD AFFECT PEMBROKE
PINES...MIAMI LAKES... HIALEAH...DORAL...MIRAMAR...AND LITTLE HAITI
THROUGH 245 PM EDT.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...SMALL
HAIL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE BUILDING UNTIL THE STORMS PASS BY.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, Sep 16, 2:46 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
246 PM EDT SAT SEP 16 2006

FLZ067-071-072-161945-
WESTERN BROWARD FL-PALM BEACH WESTERN FL-BROWARD METROPOLITAN FL-
246 PM EDT SAT SEP 16 2006

...STRONG THUNDERSTORMS DEVELOPING NEAR HOLEY LAND WILDLIFE...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF HOLEY LAND WILDLIFE AREA.
THIS STORM WAS MOVING TO THE SOUTH TO SOUTHWEST AT 5 MPH. THIS STORM
WILL AFFECT US 27 AND THE HOLEY LAND WILDLIFE AREA THROUGH 345 PM EDT.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...SMALL
HAIL... AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES BY.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Local storm report, Sep 16, 2:50 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             20 N MIAMI LAKES        26.20N 80.31W
09/16/2006  E0.50 INCH       BROWARD            FL   PUBLIC

            STRONG WINDS AND A LOT OF LIGHTNING AT 260 NW STREETS AND
            67TH AVENUE.

0225 PM     FLOOD            5 NE DORAL              25.89N 80.30W
09/16/2006                   MIAMI-DADE         FL   NWS EMPLOYEE

            STREETS FLOODED AT NW 7TH STREET AND 60TH AVENUE.

0233 PM     HIGH SUST WINDS  4 W NORTH MIAMI         25.89N 80.24W
09/16/2006  E40.00 MPH       MIAMI-DADE         FL   PUBLIC

            LARGE MALELEUCA TREE BRANCHES BEING BROKEN OFF TREES AND
            BLOWN OFF NEAR BRIDGE OF I-75 AND MIAMI GARDENS DRIVE.

&&

LOCKE
Special weather statement, Sep 16, 3:04 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
304 PM EDT SAT SEP 16 2006

FLZ073-074-162000-
WESTERN DADE FL-DADE METROPOLITAN FL-
304 PM EDT SAT SEP 16 2006

...STRONG THUNDERSTORM APPROACHING MICCOSUKEE RESORT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MICCOSUKEE RESORT MOVING SOUTH AT 5 TO 10 MPH.
THIS STORM WILL AFFECT KROME AVENUE BETWEEN US 27 AND US 41...AND
MICCOSUKEE RESORT THROUGH 4 PM EDT.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING STRIKES...SMALL HAIL...AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE BUILDING UNTIL THE STORM PASSES BY.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 10:15 PM EDTSpecial Marine WarningMFL45 min
Sep 15, 10:51 PM EDTSpecial Marine WarningMFL39 min
Sep 16, 9:52 AM EDTMarine Weather StatementMFL8 hr
Sep 16, 2:03 PM EDTSevere Thunderstorm WarningMFLMiami-Dade42 min
Sep 16, 5:20 PM EDTSpecial Marine WarningMFL55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.